This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Tourette Syndrome In Children
WHAT YOU SHOULD KNOW:
Tourette syndrome (TS) is a disorder that causes your child to have tics. A tic is when your child makes sudden, fast movements or sounds that he cannot control. TS is more common in boys and usually begins between the ages of 3 and 8 years old. As your child grows older, his tics may go away on their own.
- Alpha 2 adrenergic agonists: This medicine may help decrease your child's tics, anxiety, and trouble sleeping.
- Antidepressants: Certain antidepressant medicine may help decrease your child's tics. It may help decrease aggressive behavior.
- Antipsychotics: Antipsychotic medicines decrease your child's tics. If your child acts out with aggression, antipsychotics may decrease this behavior. Antipsychotic medicine may cause problems with walking and other movements.
- Atypical antipsychotics: Atypical antipsychotic medicines are also called second generation antipsychotics. The medicine may help decrease your child's tics and aggressive behavior. Atypical antipsychotics have a decreased risk of causing movement problems.
- Botulinum toxin: Your child may be given injections (shots) of botulinum toxin to help weaken the muscles involved in his tics. The medicine helps decrease how often and how severe his tics are. The injections may also help control vocal tics.
- Mood stabilizers: Mood stabilizers help control quick changes in your child's mood that happen for no reason. The medicine may also help decrease the side effects of other medicines, such as movement problems.
- Give your child's medicine as directed. Call your child's healthcare provider if you think the medicine is not working as expected. Tell him if your child is allergic to any medicine. Keep a current list of the medicines, vitamins, and herbs your child takes. Include the amounts, and when, how, and why they are taken. Bring the list or the medicines in their containers to follow-up visits. Carry your child's medicine list with you in case of an emergency.
Follow up with your child's healthcare provider as directed:
Write down your questions so you remember to ask them during your child's visits.
Help your child manage Tourette syndrome:
Stress may make your child's TS worse. Deep breathing, muscle relaxation, meditation, and listening to music may help your child cope with stressful events. The following therapies can also help your child manage his symptoms and decrease stress:
- Biofeedback training: Biofeedback may help your child to control how his body reacts to stress or pain.
- Cognitive behavioral therapy: Cognitive behavioral therapy (CBT) helps your child learn to control his behavior, thoughts, and emotions. CBT may help your child better understand TS and help him cope with his symptoms.
- Habit reversal therapy: During habit reversal therapy (HRT) caregivers help your child learn new behaviors to take the place of his tics.
- Relaxation therapy: Relaxation therapy helps decrease your child's physical and emotional stress. Relaxation therapy may help your child learn to control his tics.
- Social skills training: Social skills training helps your child learn to get along with others, including family and other children. This help decrease his feelings of stress and poor self-esteem so he can better cope with his TS.
Contact your child's primary healthcare provider if:
- Your child is having side effects from his medicine, or his medicine is not helping.
- Your child is not sleeping well or sleeps more than usual.
- Your child has trouble in school or becomes depressed or anxious
- Your child is having muscle spasms (twitching) or trouble walking.
- Your child has new tics, or his tics are getting worse or preventing him from doing his normal activities.
- You have questions about your child's condition or care.
Return to the emergency department if:
- Your child gets very upset, threatens someone, or is violent. This may include talking loudly, shouting, or becoming very demanding.
- Your child tells you he feels like hurting himself or others.
- Your child has hurt himself or someone else.
- Your child has a high fever, muscle stiffness, and problems thinking.
- Your child has new changes in his vision.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.